Afib: A question of nursing judgment

Posted
by crazycat1 (New) New

I am seeking your input and advice on an issue related to nursing judgment.

A patient with a history of heart disease treated with digoxin presents with chest pain (of one week duration), intermittent n/v (felt over the course of the week), fatigue, and feeling cold. Temp, B/P, and HR are within normal range. Pulse is irregular. Paramedics are called and ECG reflects patient is experiencing afib.

As a nurse, you know that digoxin (with anti-coagulants) is a common treatment for chronic afib.

Would you as a nurse working within a community setting recommend that the patient be taken by the paramedics to the hospital ER for further evaluation?

Thank you in advance for your thoughtful response.

Edited by crazycat1

WKShadowNP, DNP, APRN

Specializes in Hospital medicine; NP precepting; staff education. Has 21 years experience. 1 Article; 2,077 Posts

WHAT?

Thanks for editing out the text tags. I could not find your questions amidst that.

I'd like to have you think through the question. If the patient is in a community setting and reports chest pain, forget the other information...they need professional evaluation.

Edited by WKShadowRN

roser13, ASN, RN

Specializes in Med/Surg, Ortho, ASC. Has 17 years experience. 6,504 Posts

Homework?

crazycat1

7 Posts

Sorry.

crazycat1

7 Posts

Sorry. The message has been edited.

WKShadowNP, DNP, APRN

Specializes in Hospital medicine; NP precepting; staff education. Has 21 years experience. 1 Article; 2,077 Posts

Thank you . I edited my first post to answer.

nursephillyphil, BSN, RN

Specializes in Medical Oncology, ER. Has 5 years experience. 325 Posts

this sounds like a community health hw assignment, if it is, we encourage you to try giving it a shot, post your answer and rationale, THEN we may help you.

crazycat1

7 Posts

No. I'm a community nurse and was ridiculed by a coworker for calling the paramedics. They, in turn, recommended that the patient go to the ER.

RedInScrubs, ASN, RN

Specializes in Medical-Surgial, Cardiac, Pediatrics. Has 3 years experience. 136 Posts

Sounds like a good discussion question for homework.

KatieMI, BSN, MSN, RN

Specializes in ICU, LTACH, Internal Medicine. Has 9 years experience. 1 Article; 2,671 Posts

1). Chest pain (indication by itself)

2). N/w: common initial symptoms of dig toxicity, needs levels.

3) fatigue/feeling cold: possible decompensation, needs workup for CHF (US/LVEF as bare minimum), possible thyroid tests, etc.

Three reasons to send the pt in hospital and get it all done at once.

Been there,done that, ASN, RN

Has 33 years experience. 6,764 Posts

No. I'm a community nurse and was ridiculed by a coworker for calling the paramedics. They, in turn, recommended that the patient go to the ER.

Is your co-worker a nurse? Any complaints of chest pain needs to be evaluated. The a-fib is a moot point. The patient may or may not be in chronic a -fib, it does not matter in this scenario, the patient is symptomatic.

crazycat1

7 Posts

Thank you for your kind responses. It's encouraging to get confirmation of my rationale. I've been experiencing a great deal of lateral violence. Still, I'm a reasonably new nurse and am always open to advice from veteran nurses.